South Carolina, 2016

Damaging Winds in South Carolina, July 5, 2016

July 5, 2016 · NWS ILM · 5 events in 1 county or zone

Intense heating allowed afternoon thunderstorms to blossom along the Piedmont Trough and persist into the evening. A deep westerly flow carried the thunderstorms to the east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Intense heating allowed afternoon thunderstorms to blossom along the Piedmont Trough and persist into the evening. A deep westerly flow carried the thunderstorms to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 5, 2:36 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 5, 2:36 PM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
336 PM EDT TUE JUL 5 2016

.SYNOPSIS...
Oppressive heat and humidity will build all week, likely
peaking Friday and Saturday. Thunderstorm chances will be
greatest Wednesday with an upper disturbance, and then early next
week as a front enters the area and stalls.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Tuesday...Very hot and humid day continues across
the Carolinas as modified Bermuda type high pressure dominates the
southeast synoptic regime. Surface high extended back into Florida
with a secondary center has allowed winds to remain more WSW than
is typical with a Bermuda high, and this has allowed temps to soar
into the mid 90s even at the coast. This flow remains very moist
though, and with dewpoints in the low to mid 70s, heat index
values have risen to between 105 and 110, and a sultry evening and
night is forecast as lows drop only to around 80 in this very
humid airmass. If Wilmington stays at 80 or above tonight, it will
be the first time since July, 2012 when we had consecutive nights
with 80+ degree mins.

Convection has yet to develop, and in fact even diurnal CU has been
difficult to achieve. This is due mostly to very warm mid-level
temps creating weak ML lapse rates, and westerly flow aloft keeping
the middle portions of the column dry. The high res guidance
continues to indicate that a few storms may fire along the Piedmont
trough and advect easterly this evening into tonight, but confidence
in this is decreasing with every passing minute, and have dropped
POP to just SCHC, mostly for any advection of storms well upstream
tonight. Any convection will wane nocturnally as there is no
evidence of any mid-level forcing to persist convection after loss
of heating.

&&

.SHORT TERM /WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 300 PM Tuesday...Hot and humid to prevail through the short
term as the synoptic pattern changes little, and will be
characterized by Bermuda ridging offshore, mid-level ridging
centered over FL, and 850mb temps around 20C. While this is a
fairly typical summertime setup, thicknesses and 850mb temps are
above climo norms, and hence above normal heat is forecast each
day.

On Wednesday, ridging will expand across FL with heights approaching
595dm, but at the same time a shortwave trough will race across the
area Wednesday eve. 850mb temps of 18-19C will still support very
hot temps, but Wednesday will likely be the cooler of the two days
thanks to increased cloud cover and convection associated with the
aforementioned shortwave. Temps on Wednesday are still forecast to
rise well into the 90s however, so little relief from the heat is
expected. Dew point temperatures Wednesday may be a bit lower thanks
to more westerly flow, but heat advisory criteria heat index values
are still possible, especially across eastern zones. As the
shortwave moves overhead Wednesday eve, convection may linger well
past dark thanks to elevated instability being tapped by the forcing
aloft, and will show only a slow decrease from the aftn/eve CHC POP.

Hotter on Thursday thanks to more sunshine working with 850mb temps
climbing above 20C and a return to mid-level ridging. Additionally,
there may be subsidence behind Wednesday's shortwave, aiding in the
heat and reducing the convective potential. Soundings are drier
Thursday as well, but extreme surface instability will once again
allow at least scattered diurnal tstms, but likely less so than on
Wednesday. Highs on Thursday will soar again into the mid 90s, which
will support heat index values above 105 and necessitate yet another
heat advisory.

The warmth will not abate much at night either, with mins a degree
or two either side of 80 providing little relief from this hot
stretch of weather.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 300 PM Tuesday...The heat wave will continue and peak towards
the end of this week, with hot temperatures continuing into the
weekend as a ridge of high pressure and downslope winds allow for
hot and humid conditions to prevail. A slight disagreement with the
latest model guidance continues, but overall am keeping with latest
trend of high temperatures reaching up into the upper 90's Friday
and Saturday, with some locations possibly reaching 100 degrees.
These high temperatures will likely reach the coast as well, as the
afternoon seabreeze will be pinned to the coast. As a result, do
anticipate Heat Advisory criteria to be met. Have adjusted dewpoints
slightly which keeps latest forecast of heat indices below 110
degrees for now. Either way, dangerous heat is expected and
heat safety precautions should be taken. Into early next week,
temperatures will retreat the lower to mid 90's as guidance
continues to depict a front which will drop into the Carolinas and
stall, increasing the chances for convection.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AS OF 18Z...Ridging and warming temps aloft flexing their muscles
across southeast NC and northeast SC for this aftn thru tomorrow,
and continuing well into the extended time period. diurnally driven
convection will become difficult to develop and/or sustain in this
type of environment. Nevertheless, the sea breeze, somewhat pinned
today due to winds in the low levels running 15 to 30 kt, and the
sfc troffing across the central Carolinas, will both provide the low
level forcing for thunderstorms to initially develop this aftn and
evening. This activity will likely be more isolated when compared to
the previous days and as a result have only gone with a VCTS
prevailing group til sunset.

The sfc pg remains tightened thru the taf issuance period resulting
in active 230 winds at 10 to 20 kt at all sites thru sunset. The
sea breeze, somewhat pinned, may back the winds temporarily to
210-220 this aftn thru this evening across CRE and MYR and
possibly ILM if it makes it this far inland. Winds will diminish
to 5 to 10 kt a few hours after sunset and veer to a more wsw
direction by daybreak Wed. After 13Z, wsw winds at 10 to 15 kt.
With the low levels well mixed with the aid of a low level jet,
fog will not be a problem tonight.

EXTENDED OUTLOOK...Mainly VFR. Possible brief MVFR/IFR from
scattered convection each day.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Tuesday...Bermuda high pressure extending back across
FL is continuing gusty SW winds of 15-20 kts across the waters, with
local backing to S at 20-25 kts within the near-shore sea breeze
circulation. The sea breeze will wane slowly this evening with loss
of heating over the land, but the pinched gradient combined with an
increasing LLJ tonight will drive winds to 15-25 kts across the
waters from the SW, bumping seas to 4-6 ft from the current 3-5 ft.
Although SCA conditions are still not widespread across the waters,
they are expected to become so, and the ongoing SCA will remain in
place through 6am before conditions improve late.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 300 PM Tuesday...Bermuda type ridging will dominate the
weather pattern this period creating very consistent marine
conditions both Wed and Thu. SW winds around 15 kts during the day
will rise beneath low level jetting at night to 15-20 kts while
maintaining the SW direction. Each aftn the near-shore winds will
back to the south with an increase in speed within the sea breeze
circulation as well, but return to the general synoptic flow in the
evening. Despite an ever-present 8-9 sec SE swell, the seas will be
primarily formed through a 4-5 ft/6 sec SW wind wave, producing seas
of 3-5 ft, and a SCEC may be needed at times.

LONG TERM /FRIDAY THROUGH SATURDAY/...
As of 300 PM Tuesday...High pressure will remain in place across the
waters through the forecast period. Southwest winds will prevail
with sustained winds of 10 to 15 kts and occasional higher gusts,
falling short of 20 kts. Seas around 2 to 4 ft are expected, with an
occasional 5 to 6 fter in the extreme outer waters late Saturday
night.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 7 PM EDT this evening for SCZ017-023-024-
     032-033-039-053>056.
NC...Heat Advisory until 7 PM EDT this evening for NCZ087-096-099-
     105>110.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for AMZ250-252-
     254-256.

&&

SYNOPSIS...MBB
NEAR TERM...JDW
SHORT TERM...JDW
LONG TERM...SGL
AVIATION...DCH
MARINE...JDW/SGL
Hazardous weather outlook, Jul 5, 2:47 PM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
347 PM EDT TUE JUL 5 2016

NCZ087-096-099-105-106-108-109-SCZ017-023-024-032-033-039-053-055-
056-062000-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
347 PM EDT TUE JUL 5 2016

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES COULD REACH OR EXCEED 105 DEGREES EACH DAY
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-SCZ054-062000-
COASTAL BRUNSWICK-COASTAL HORRY-
347 PM EDT TUE JUL 5 2016

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES COULD REACH OR EXCEED 105 DEGREES EACH DAY
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-062000-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
347 PM EDT TUE JUL 5 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SMALL CRAFT ADVISORY CONDITIONS POSSIBLE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ107-062000-
INLAND NEW HANOVER-
347 PM EDT TUE JUL 5 2016

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

MINOR COASTAL FLOODING IS EXPECTED ALONG THE CAPE FEAR RIVER AT
DOWNTOWN WILMINGTON DURING TONIGHT'S HIGH TIDE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES COULD REACH OR EXCEED 105 DEGREES EACH DAY
WEDNESDAY THROUGH SATURDAY.

MINOR COASTAL FLOODING IS POSSIBLE ALONG THE CAPE FEAR RIVER AT
DOWNTOWN WILMINGTON DURING THE NIGHTTIME HIGH TIDE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

17

In the hours before

Local storm report, Jul 5, 1:09 PM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
209 PM EDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     RIP CURRENTS     WRIGHTSVILLE BEACH      34.21N  77.80W
07/05/2016                   NEW HANOVER        NC   OCEAN RESCUE

            WRIGHTSVILLE BEACH OCEAN RESCUE REPORTS MULTIPLE
            RESCUES TODAY DUE TO STRONG RIP CURRENTS AND A STRONG
            LONGSHORE CURRENT.

&&

EVENT NUMBER ILM1600156

LACORTE

The radar

The Columbia radar (KCAE), 114 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Darlington

When
July 5, 5:44 PM EST to 5:45 PM EST
Where
Darlington County, 2.83 mi S of Auburn
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.329, -79.969

A tree was reportedly down at the intersection of E Billy Farrow Highway and N Center Road.

Thunderstorm Wind, Darlington

When
July 5, 5:54 PM EST to 5:55 PM EST
Where
Darlington County, 0.55 mi WNW of Darlington Moores Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.284, -79.909

A tree was reported down along Rogers Road.

Thunderstorm Wind, Darlington

When
July 5, 5:55 PM EST to 5:56 PM EST
Where
Darlington County, 0.56 mi NNE of Darlington Moores Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.287, -79.895

A tree was reported down near the intersection of Lamar Highway and Indian Branch Road.

Thunderstorm Wind, Darlington

When
July 5, 6:01 PM EST to 6:02 PM EST
Where
Darlington County, 9.77 mi NE of Society Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.602, -79.710

A tree was reported down at the intersection of Bushy Bay Road and Dundee Drive.

Thunderstorm Wind, Darlington

When
July 5, 6:07 PM EST to 6:08 PM EST
Where
Darlington County, 8.21 mi ENE of Society Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
34.575, -79.722

Trees were reported down on Westwood Circle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645494, 645516, 645517, 645522, 645519.